Alabama, 2024

Damaging Wind in Alabama, July 23, 2024

July 23, 2024 · NWS HUN · 1 event in 1 county or zone

Scattered storms (a few supercells) produced strong and gusty winds over north Alabama during the late morning hours ahead of/along a trough axis ahead of a frontal boundary north of the area. Isolated tree damage was reported in the Tuscumbia area with a small weakly bowing line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered storms (a few supercells) produced strong and gusty winds over north Alabama during the late morning hours ahead of/along a trough axis ahead of a frontal boundary north of the area. Isolated tree damage was reported in the Tuscumbia area with a small weakly bowing line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 23, 8:26 AM CST, 52 minutes earlier.

Area forecast discussion, Jul 23, 8:26 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
926 AM CDT Tue Jul 23 2024

...New NEAR TERM...

.NEAR TERM...
(Rest of Today)
Issued at 926 AM CDT Tue Jul 23 2024

A stationary boundary lingering across central Tennessee has
allowed continued showers/storms and overcast to broken cloud
cover to remain over much of the Tennessee Valley. Rain chances
are forecast to increase throughout the day, peaking during the
afternoon hours when they reach high chances (70-90%). Our primary
concern throughout the day will be flooding as training of storms
is forecast (storms moving over the same area repeatedly) along
with high PWATs. PWATs are forecast to be around 2-2.1", exceeding
the 90th percentile sounding climatology per BMX and allowing
storms to be efficient rainfall producers. Sufficient low level
lapse rates and CAPE values will support frequent lightning and
strong updrafts this afternoon, especially south of the Tennessee
River. Weak mid level wind shear should keep convection
unorganized and the tornado threat low. Therefore, primary threats
outside of flooding today will be gusty to damaging winds and
frequent lightning. We will be monitoring how these morning
showers affect instability this afternoon. Otherwise, highs are
forecast to reach the low 80s with heat indices in the upper 80s
to low 90s.

&&

.SHORT TERM...
(Tonight through Thursday night)
Issued at 225 AM CDT Tue Jul 23 2024

An unsettled weather pattern will continue into Thursday. The
moisture rich airmass, passing upper level support and daytime
heating will bring more high rain chances on Tuesday. With more
moisture and clouds, Wednesday and Thursday appear will be the
"cooler" days with highs actually closer to 80/lower 80s. Have
continued a trend of the highest PoPs in the afternoon for both
days, with rain chances lower in the night. CAPE profiles more
skinny on Wed and Thu should support general thunderstorms, and a
potential for locally heavy rainfall. Rain coverage on Wed looks
to more widespread but not as heavy as on Tue. A similar view on
Thu with the heaviest rain displaced to the east. Despite on-going
drought (which is being chipped away by locally heavy rainfall),
instances for ponding of water in low area, and/or flash flooding
cannot be ruled out.

&&

.LONG TERM...
(Friday through Monday)
Issued at 225 AM CDT Tue Jul 23 2024

The 5h pattern will make a gradual transition during this period
as heights builds over the Gulf of Mexico and into the Gulf
States. The amplitude and longitudinal position of this ridge and
the influence on the troughs over the east Coast and the evolution
the wave that will be lifting north or northeast out of TX and
LA. On Friday, the convergence zone/frontal boundary will still be
in place, so the greatest chances of during the period will be on
this day. Then, a more typical summertime situation will occur
with low chance diurnal thunderstorm activity each day despite the
ridge. Temperatures will also be going up each day, with lower to
perhaps middle 90s for afternoon highs Sat-Mon.

&&

.AVIATION...
(12Z TAFS)
Issued at 646 AM CDT Tue Jul 23 2024

Inclement weather is forecast across the TN Valley into the late
night, as a very moist atmosphere remains in place. Passing upper
level disturbances and increased instability from daytime heating,
will result in widespread showers/thunderstorms especially this
afternoon. Have increased higher rain chances to include the KHSV
terminal this issuance. With the precip being showers, have kept
VCTS into the evening under prevailing VFR conditions, with TEMPO
or PROB30 for periods of lower CIG/VSBY from heavier rain and/or
storms. The better rain chances should end in this evening. Given
that wetting rainfall is likely to occur, have added fog to the
latter portion of the TAF.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...HC
SHORT TERM....RSB
LONG TERM....17
AVIATION...RSB

In the hours before

Special weather statement, Jul 23, 8:02 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Huntsville AL
902 AM CDT Tue Jul 23 2024

ALZ003-004-231445-
Lawrence AL-Franklin AL-
902 AM CDT Tue Jul 23 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES THROUGH 945 AM CDT...

At 902 AM CDT, Doppler radar was tracking a strong thunderstorm over
Phil Campbell, or 8 miles northwest of Haleyville, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phil Campbell, Newburg, Mt Hope, Spruce Pine, and western Bankhead
National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3435 8782 3453 8749 3430 8737 3431 8780
TIME...MOT...LOC 1402Z 247DEG 20KT 3431 8773

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Columbus AFB radar (KGWX), 105 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 23, 9:18 AM CST
Where
Colbert County, 1.81 mi NNW of Colbert Hgts
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.695, -87.710

A tree was reported down at this location near Milk Springs road in Tuscumbia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2024Every state in 2024This day in weather historyWarnings in Alabama, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206893.